Alert archive / New Mexico / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 171, NWS Albuquerque, NM
NWS Albuquerque, NM issued this severe thunderstorm warning at Oct 6, 2003, 8:58 PM MDT for Chaves County, New Mexico. It was in force for 62 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Oct 6, 2003, 8:58 PM MDT (02:58 UTC)
- Expired
- Oct 6, 2003, 10:00 PM MDT
- In force
- 62 min
- Issued by
- NWS Albuquerque, NM
- Area
- Counties, with a storm outline in the text
County Chaves County, NM
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Oct 6, 2:50 PM MDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Santa Teresa, NM (KEPZ), launched 00:00Z, 3.0 hours before the alert went out and 176 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 45 J/kg
- Mixed-layer CIN
- -18 J/kg
- Mixed-layer LCL
- 3214 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- -1 m²/s²
- 0-3 km storm-relative helicity
- 14 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS55 KABQ 070258 SVRABQ NMC005-070400- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE ALBUQUERQUE NM 858 PM MDT MON OCT 6 2003 THE NATIONAL WEATHER SERVICE IN ALBUQUERQUE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHWESTERN CHAVES COUNTY IN SOUTHEAST NEW MEXICO * UNTIL 1000 PM MDT * AT 857 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM JUST NORTH OF DUNKEN...OR ABOUT 33 MILES EAST OF CLOUDCROFT...MOVING SOUTH AT 10 MPH. * THE SEVERE THUNDERSTORM WILL BE... OVER DUNKEN AT 905 PM MDT SEVERE STORMS PRODUCE DAMAGING WINDS OF AT LEAST 60 MPH AND LARGE HAIL. MOVE INDOORS AND AVOID WINDOWS. LAT...LON 3293 10509 3292 10530 3253 10533 3254 10501 $$ KD
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 6, 3:00 PM MDT, 5 hours 58 minutes earlier.
Area forecast discussion, Oct 6, 3:00 PM MDT, 5 hours 58 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE ALBUQUERQUE NM 300 PM MDT MON OCT 6 2003 .DISCUSSION...FORECAST FOR TONIGHT LOOKS PRETTY GOOD. SLIGHT CHCS FOR SHOWERS SPREADING IN FROM THE SOUTHWEST. SOME EVENING THUNDERSTORMS IN THE EAST...WITH A FEW ORGANIZED IN THE SOUTHEAST DUE TO SHEAR AND INSTABILITY. ADDED AREAS OF FOG TO THE SOUTHEAST FOR LATE TONIGHT AND TOMORROW MORNING. AFTER 1ST PD...SOME SUBTLE CHANGES IN MODEL SOLUTION SPELL POTENTIALLY GREAT CHANGES IN THE FORECAST...ESP FOR THE NRN PART OF THE CWA. WEST TO NW WINDS ALOFT NOW PROGGED TO KEEP SUBTROPICAL MOISTURE SHUNTED SOMEWHAT SOUTHWARD. DECREASED POPS ACCORDINGLY FOR NC AND NW AREAS. WENT WITH SCT TO NMRS WORDING INSTEAD OF PROBABILITY WORDING IN THE SRN ZONES WHERE I WAS MOST CONFIDENT WITH FCST. CUT POPS ACROSS THE NORTH TUESDAY NIGHT AND WEDNESDAY FOR THE SAME REASON. MET GUIDANCE WANTS TO WARM US BACK UP QUICKLY WEDNESDAY. I AM HESITANT TO BELIEVE THIS...ESP IN THE SOUTH WHERE RAIN IS MOST LIKELY. EXPERIENCE SHOWS THAT TEMPS REMAIN ON THE COOL SIDE HERE EVEN THE DAY AFTER RAIN. EVEN THE AVN SHOWING SUBSTANTIAL DRYING BY WEDNESDAY NGT. CUT BACK POPS 20 TO 30 PCT EVERYWHERE. AFTER WEDNESDAY NIGHT PERIOD...I DIDN/T HAVE ENOUGH CONFIDENCE LEFT TO MAKE ANY CHANGES. WITH THE DRAMTIC CHANGES IN THE GFS SOLUTIONS/TOWARDS A DRYING TREND/...AND GIVEN THE GREAT DIFFERENCES BETWEEN THE ETA 84 HR PROG...THE UKMET SOLN...AND THE GFS SOLN...IT/S IMPOSSIBLE TO TELL WHICH WAY TO GO TO RIGHT NOW. WILL AWAIT FURTHER MODEL GUIDANCE BEFORE ANY CHANGES TO EXTENDED FORECAST. JWS && .PRELIMINARY POINT TEMPS/POPS... FARMINGTON................ 048/068 048/068 047 46034 GALLUP.................... 044/062 045/067 043 46155 GRANTS.................... 045/062 049/067 047 46155 GLENWOOD.................. 054/069 055/069 053 46277 CHAMA..................... 035/060 037/059 036 46034 LOS ALAMOS................ 045/062 046/062 044 46044 RED RIVER................. 034/060 036/059 035 46034 TAOS...................... 041/065 041/065 039 46034 SANTA FE.................. 045/065 046/066 044 46044 SANTA FE AIRPORT.......... 047/067 048/066 046 46044 ESPANOLA.................. 046/068 050/069 048 46044 ALBUQUERQUE HEIGHTS....... 057/067 054/068 052 46044 ALBUQUERQUE VALLEY........ 053/067 053/069 051 46044 ALBUQUERQUE FOOTHILLS..... 053/065 052/066 050 46044 ALBUQUERQUE WEST MESA..... 054/068 054/068 052 46044 SOCORRO................... 055/068 054/068 052 46266 SANDIA PARK/CEDAR CREST... 045/062 044/061 042 46044 MORIARTY/ESTANCIA......... 042/065 044/065 042 46044 CARRIZOZO................. 054/068 054/067 052 46266 RUIDOSO................... 043/064 045/063 043 46266 RATON..................... 041/070 042/070 040 46134 LAS VEGAS................. 043/069 044/069 042 46144 ROY....................... 046/073 045/073 043 46124 CLAYTON................... 050/075 053/076 051 46124 SANTA ROSA................ 052/074 055/072 053 46145 TUCUMCARI................. 055/075 057/074 055 46225 FORT SUMNER............... 054/073 056/073 054 46245 CLOVIS.................... 054/073 056/072 054 46235 PORTALES.................. 054/074 056/073 054 46335 ROSWELL................... 056/075 058/074 056 46355 && .ABQ WATCHES/WARNINGS/ADVISORIES...NONE. &&
Hazardous weather outlook, Oct 6, 6:00 AM MDT, 14 hours 58 minutes before
NMZ001>021-026-071200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ALBUQUERQUE NM 600 AM MDT MON OCT 6 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL NEW MEXICO. .DAY ONE...TODAY THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING ACROSS THE EASTERN PLAINS OF NEW MEXICO. THE AREA OF INTEREST IS SOUTHEAST OF A LINE FROM CLAYTON TO ROSWELL. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. HOWEVER...WEATHER CAN CHANGE VERY RAPIDLY. ALWAYS USE THE LATEST FORECASTS... WATCHES AND WARNINGS FOR PLANNING PURPOSES. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED LATE THIS AFTERNOON AND EVENING FOR THE SOUTHEASTERN PLAINS. AS
In the hours before
Special weather statement, Oct 6, 7:00 PM MDT, 1 hour 58 minutes before
NMZ019-020-026-070115- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ALBUQUERQUE NM 700 PM MDT MON OCT 6 2003 THE NATIONAL WEATHER SERVICE IN ALBUQUERQUE HAS CANCELLED SEVERE THUNDERSTORM WATCH NUMBER 936 THAT WAS IN EFFECT FOR THE FOLLOWING COUNTIES IN EAST CETNRAL AND SOUTHEAST NEW MEXICO... ROOSEVELT AND CHAVES. ISOLATED THUNDERSTORMS ARE STILL POSSIBLE THIS EVENING...BUT STORMS ARE EXPECTED TO REMAIN BELOW SEVERE LIMITS. KD
The office that day
Everything else NWS Albuquerque, NM issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 6, 8:24 PM MDT | Flash Flood Warning | ABQ | Quay | 96 min |
| Oct 6, 10:49 PM MDT | Severe Thunderstorm Warning | ABQ | Chaves | 56 min |
| Oct 6, 11:40 PM MDT | Severe Thunderstorm Warning | ABQ | Guadalupe, San Miguel | 50 min |
| Oct 6, 11:47 PM MDT | Severe Thunderstorm Warning | ABQ | Chaves | 43 min |
| Oct 7, 12:31 AM MDT | Severe Thunderstorm Warning | ABQ | Guadalupe | 44 min |
Nearby
Severe Thunderstorm Warnings in New Mexico, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.